I’m convinced that this is now TSW. In fact I’m sure that I’ve gone through the initial stages of this many times before.
I’ve been using steroid creams since I can remember. I was diganosed with eczema when I was around 3 or 4, and have been using Hydrocortisone, Elocon and Dermovate on all parts of my body since I was a kid.
However, I went through a long phase between say 25 and 30 where my skin was pretty much perfect. I rarely had eczema breakouts, but I still did use Dermovate sparingly whenever I got a rash, and it usually cleared up within a day.
I’m 33 now, and in the last 5 or so years, I would say I’ve only been using steroid creams maybe once or twice a month, just whenever a little rash pops up.
However, there has been a stubborn patch of eczema on my forehead, and I always use a small bit of Elocon on that to knock it out really fast, which usually works.
However, I’ve been noticing that patch getting worse, and when I had a cousin go through TSW recently (who had eczema comparable to mine growing up), I realised that maybe it’s not such a good thing for me to still be using steroids after all these years.
I decided to go cold turkey.
The next time the patch on my forehead came up, I decided to leave it be. I treated it with ice packs, salt water washes and and aloe vera cream, which helped temporarily but in the end it still flared up and burned.
Then things got bad.
My entire body started to flare. At first, a little bit at a time. I thought, since only my forehead is “addicted” and the rest of my body I barely use it at all, I could handle some steroid. So I started putting dermovate on my body rashes to knock them out quickly, which worked for a few days. But they came back harder and faster, more than usual, while my forehead continued to get worse.
Within about 2 weeks my entire body was covered in rashes that didn’t look like normal eczema. They looked more like hives, like a severe allergic reaction to something. Because I was overseas at the time, I thought I was allergic to the hotel room. I changed hotels, convinced this was an allergy because it didn’t look anything like normal eczema.
But the rashes got worse and worse over the next couple of days. I started talking to my cousin, who confirmed it was probably TSW, since I hadn’t used any steroid on my forehead for almost 6 weeks, and none on my body for about a week. I started reading more about TSW through the Facebook groups, different blogs and some Dr Rapaport interviews. That’s where I learned that TSW will start in a localised area, but can quickly spread through all steroid affected parts of the body and skin.
By now I was convinced it was TSW.
This was on May 24th.
It’s now May 28th and things are already looking better (and worse). I say better and worse, because with this thing, it seems like you need to get better and worse at the same time. So my rashes have seemed to stop spreading, but they’re getting much darker. My entire torso is pretty much covered, except a few small spared patches on my upper chest and mid back. My forehead is completely wrecked.
I remember I last used a steroid cream on my forehead on April 9. So for my forehead this is technically Day 49. But I did use steroid creams all over my body and torso up until May 21. So for me this is Day 7. This is the beginning of my cold turkey journey.
I am committed to this 100%. I am going cold turkey and I’m going to get off steroid creams once and for all. I am going to document it all here. One thing you may notice about me, I am an absolute obsessive over all things health. I hate this as much as anyone, but I also see it as an opportunity to learn, to research, to experiment, and hopefully further our knowledge of this little-known condition.
If you’re reading this, we’re in this together 🙂